From Methodose to Oxycontin

Discussion in 'Fibromyalgia Main Forum' started by BlueSky555, Apr 22, 2006.

  1. BlueSky555

    BlueSky555 New Member

    My Dr. has changed my med from methodone to oxycontin and I am having trouble with changing. They said it was all in the same kind of med but when I try the oxy. I get chills, and kind of like withdrawal symptoms. The only withdrawal I have ever had was caffiene and that's what it feels like. I quit dring carriene cold turkey and had headache for 3 days and just felt horrible, as well as I can remember; been a long time now.

    Anyone know how I should go about this change???

    Thank you all for any responses/answers/opinions you may have.

    BlueSky555
  2. wangotango

    wangotango New Member

    i can tell you one of them is an antagonist and the other is a agonist so they can knock each other out. been there my self, bill
  3. BlueSky555

    BlueSky555 New Member

    I don't know what that means but I will look it up. Thank you for the information.

    BlueSky555
  4. Tibbiecow

    Tibbiecow New Member

    Are you doing any better?
    My doctor just did the same thing.
    Dose was 3 10mg methadone per day, to 2 20mg oxy per day. The oxy only lasts 10 hours.
    I called the doctor and he said my body would adjust in a few days, I would just have to give it a while.
    I had 3 1/2 methadone pills left, and have been taking a half pill a day, which gives me a little relief, but not quite enough!
    Please tell me how you are doing, and what your dosage was.

    Tibbie
  5. shelby319

    shelby319 New Member

    My Dr. did the same thing with me and told me to take some Lorcet for breakthrough pain and to help me adjust to the changes you will feel for a few days as it takes about 3 to 5 days for the effects to kick in and feel better.
    If you can also take Tibbiecow's advice and do what she has done, that would help. I also have to take the 20 mgs of Oxycontin and found it a little strong at first, so he gave me the 10 mgs for when my pain isn't that bad, and I'm feeling alot better to have that choice too. And now that my body has adjusted to it better, I have choices.
    There are times when I need the 20 mgs and no breakthrough meds, and other days when I don't want to take so much Oxycontin, I'll just take the 10 mgs and perhaps a couple of hydro pills for the breakthrough pain.
    I'm new to the board, but I thought this was a good post to answer to, seeing I was going through the same thing, and try and help you and tell my side of the story. I hope you feel alot better very soon!!
    Hugs,
    Shelby
  6. anna225

    anna225 New Member

    This is my first message and visit to this website and chatroom. I have really been curious if I'm doing this huge "no-no" in taking strong medicines for pain. It seems like I rarely see anything about FM/Arthritis and narc. meds. I truly felt a little better after reading some articles posted.
    I know this stuff is rough on a your body, but I don't see how some people get by without it.
    My pain is constant, and if I don't have medication, I could not do anything. EVERY DAY I take my meds. and continue with my life as a mom, wife and full time secretary, but I feel like I'm sneaking around and/or doing something that people would really disaprove of if they knew. Are there really more people taking this stuff than it seems (personally, I do not let anyone know what I'm taking - the astigma is incredible)?
  7. dolfenn43

    dolfenn43 New Member

    I know how you feel . It happened to me 2 months ago. Still having a few problems. I did miss few days a work due to the change and feeling pain and withdrawls. He was very concerned cuz as he was changing me over he had to leave town for a week. What I did and didnt get in "trouble from my doc" was take what he prescribed me,which wasnt enough. So I took 1 methadone 3 times a day including my new med and it helped. alot. but Please ask your doc first and keep in close contact with him during this change over. He explained to me that everybody reacts different to every med and you and your doc need to find what works. but dont suffer call him
    dolfenn

    oxy never worked well for me no matter how high the dose. Im taking fentanyl patch and kadian, timed realse morphine. 3 times a day. His goal is to keep me on 1 med and break through pain meds.
  8. Tibbiecow

    Tibbiecow New Member

    I have been on many medications to try to manage my migraines and fibro pain. The worst was Topamax, which left me in a stupor for months, didn't help the migraines, and eventually had me thinking about suicide.

    Many of the drugs which are helpful for fibro and/or migraine have some dreadful side effects. I was taking about 6 doses of triptan drugs for my migraines every week. This could cause a heart attack, among other things.

    My neuro didn't want to touch it, but my rheumy eventually put me on methadone. At this point, my rebound headaches stopped and I quit using triptans and ergot-derived medications completely. Just the methadone, klonopin to sleep, and phenergan for nausea during a migraine. The combined side effects profile was no longer so alarming. Previously, I had been told to use two methods of birth control, and was closely monitored for blood pressure problems, etc. The side effects profiles of so many of these drugs are downright alarming.

    Opioid use for non-cancer pain is still stigmatized. I only tell doctors exactly what I take if I absolutely must-otherwise they very often become quite suspicious that I am seeing them in order to procure more narcotics.

    Dr. Devin Starlanyl put it very well- describing a doctor's reluctance to start opioids because of difficulty getting off of them, she said, "If they are effective, why would anyone in their right mind want to take them off?" . (This is not an exact quote, I couldn't find it in my book.)

    There are lots of us on mild to heavy narcotics on this board. It is helpful to be able to relate our experiences. I have seen the moderators remove posts from obvious drug seekers, though.
  9. shelby319

    shelby319 New Member

    Hi there new member also to the board! I joined the board last week I think (brain fog), and absolutely love it as its been so helpful to me. I was wondering if you would like to make a profile as I did after a couple of days of posting and someone asked me if I would so they could get to know me better. I also would like to get to know a little about you if you don't mind.
    The stigma though of pain meds is right, and when I first came on the board I was also afraid of mentioning what pain meds I took out of fear that I would be judged. No one is here to pass any judgement on anyone and are so compassionate and supportive, nice, you name it, just a wonderful group of people with the same unfortunate horrible diseases as you and I.
    May I ask where you are from? I'm from CT.
    Have a sparkling night Anna and I hope you feel better!!
    Shelby
  10. leubie

    leubie New Member

    Why are yalls Doctors taking yall off the methadon????Did it stop working????Or what??????I take this med------------it works for me----------I would not want to switch!!!Please let me know WHY????I hope you are feeling better-----------if not call your Doctor ASAP Please let us know how you are?????LOVE TO ALL-----------LAURA
  11. Tibbiecow

    Tibbiecow New Member

    My doctor finally gave me something strong enough to help with the migraines from birth control pills. I had to start taking them after my intestine burst and I was also ovulating lemon-size follicles. Dr. told me if I ovulated one of these and it started bleeding, they would have to tear me all up again to stop the bleeding. NO, THANK YOU!!!! I have soooo much scarring that I can never have laproscopic surgery on my abdomen. So I have to keep up the birth control to keep my ovaries quiet.

    So my doc gave me oxycontin, because Percocet gives me rebound headaches. The sustained release, and lack of tylenol, relieves the headaches well.

    So I told my doc how much better I was feeling, I was out of bed, etc, and he switched me to oxycontin and discontinued the methadone. Aaargh. I need a higher dose, or to combine the two, because I feel crappy again. Although I am starting to feel ok, it has been since Monday.

    Tibbie